drugsXanax is one of the most commonly prescribed branded benzodiazepines medications on the market.
 
Xanax, also known by its generic name alprazolam, is indicated for the treatment of anxiety disorders, panic disorders, and a host of other conditions. Typically, this medication should only be used on a short-term basis. However, as Xanax is an addictive drug of abuse, individuals may use this drug outside of a doctor’s orders for a long period of time. For this reason, it is necessary to discuss the realities of quitting Xanax, what the withdrawal process is like, and how medical detox can help to ensure safety during the withdrawal process.

 
 

Xanax Withdrawal

In order to understand Xanax withdrawal, and why it can be so dangerous, it is necessary to first discuss the biological phenomenon known as physical dependence. As the National Institute on Drug Abuse explains, any time a person takes an addiction-forming drug, such as Xanax, over an extended period of time, physical dependence will eventually set in. Physical dependence is a natural biological process. The two main hallmarks of physical dependence are tolerance and withdrawal.

Tolerance is a side effect of prolonged use of a drug. The body will require more of the drug to deliver the intended benefits. In the case of Xanax abuse, this means that the person will have to take more and more Xanax in order to experience the desired high. Withdrawal is also a natural side effect of physical dependence. After a physical dependence has developed, and a person stops taking Xanax or significantly reduces the familiar volume, the body will go into withdrawal and one or more symptoms will manifest.

Xanax withdrawal is associated with a host of different potential psychological and physical symptoms. Mental Health Daily provides a detailed and helpful list of the possible withdrawal symptoms that may emerge. The following is a partial list of what a person can experience during Xanax withdrawal:

Psychological symptoms

  • Depression
  • Anxiety
  • Problems concentrating
  • Insomnia
  • Hallucinations
  • Problems with memory
  • Mood swings
  • Irritability
  • Perceptual changes
  • Nightmares
  • Panic attacks
  • Psychosis
  • Suicidal thoughts

Physical symptoms

  • Convulsions
  • Headaches
  • Palpitations
  • Nausea
  • Vomiting
  • Trouble sleeping
  • Muscle pain
  • Tingling sensations
  • Tremors

 
 
 
 
 

  • Learn More

    Not everyone who develops a physical dependence on Xanax will become psychologically addicted to this drug (in the treatment field, addiction may be referred to as a moderate to severe sedative use disorder). In fact, doctors are in agreement that if a patient who has been prescribed Xanax for a legitimate medical purpose follows the instructions for use, there is little chance that addiction will occur (although physical dependence may).

    Stated in a different way, anyone who is addicted to a drug is physically dependent on it, but the reverse proposition is not true. This means that when a person is in withdrawal from Xanax, the person may be physically dependent or addicted. The person’s exact status will not be known unless some diagnostic inquiries are made. To that end, the Diagnostic and Statistical Manual of Mental Disorders (5th edition) sets forth 11 diagnostic criteria to determine if a substance use disorder is present.  For instance, if a person feels a psychological need to take Xanax, then it may be that the person has developed an addiction to this sedative.

    Within the addiction treatment community, Xanax withdrawal (like all benzodiazepine withdrawal) is considered to be particularly dangerous. The hazards are tied, in part, to how suddenly a person stops taking Xanax. When a person abruptly discontinues use of Xanax, after a period of ongoing abuse, it’s a shock to the body. As a result, the body may manifest severe withdrawal symptoms, such as seizures. There are reports of fatalities due to suddenly stopping Xanax use after a prolonged period of abuse (especially abuse at high volumes).

    Due to the dangers associated with the Xanax withdrawal process, especially when use suddenly ends, there is a general advisement in the addiction treatment community that a person be tapered off this drug gradually during medical detox. The tapering process can help to ensure severe withdrawal symptoms do not emerge. In addition, medical detox can safely manage any symptoms (mild, moderate, or severe) that manifest. In short, there are numerous safeguards in place during medical detox that are not available when a person stops using Xanax cold turkey.

The Tapering Process

depression teen girl cried lonely in roomAs the name suggests, during a tapering process from Xanax, as part of medical detox, a person will receive gradually reduced dosages of a benzodiazepine. The goal may be a full detoxification (i.e., no benzodiazepine in the body) but this must occur over time.

The amount of time weaning off benzodiazepine takes varies based on a host of factors. Withdrawal symptoms may occur at each phase, but the key is that they are medically managed, and the overall process is safer for this reason. In addition, as there is an attending doctor and addiction team, the person undergoing a Xanax taper can report on any changes (e.g., the ending of a withdrawal symptom, the emergence of a new one, or how an existing symptom is evolving). As medically necessary, the attending doctor can modify the taper and, in this way, work with the client to optimize the recovery process.

One way to glean information about the Xanax weaning process is to look at information available to doctors who perform this service. An article published in Current Psychiatry provides helpful insights into the tapering process for lay folks without medical training. The following are some of the highlights of the process:

  • The initial tapering dosage is a matter of science. The attending doctor will carefully induct the client into the taper. To arrive at the appropriate dosage, the doctor will consider a host of factors, including the person’s physiology, familiar volume of Xanax abuse, and length of abuse. The doctor will also work through scenarios regarding any potential interactions, such as if the person has been abusing other drugs.
  • Weaning off Xanax can be performed to safely work in tandem with therapy for any co-occurring mental health disorders. This step is particularly crucial if the recovering person is currently taking, or needs to be prescribed, a psychiatric or other health-related medication.
  • As noted, tapering can help a recovering person avoid severe symptoms, such as agitation, psychosis, and/or seizures.
  • Psychological counseling and other supportive services can be provided to ensure that the process is as comfortable and managed as possible. In addition, this support can help a person to avoid relapse during the withdrawal process in the face of drug cravings and other triggers that may arise.
  • The supervising doctor will adjust the taper periodically to meet the recovering person’s decreasing demand for Xanax.

In view of the expert medical knowledge that a taper requires, it is hopefully clear that the cold-turkey method involves too many risks.

As the hazards of benzodiazepine withdrawal are well documented, it is not surprising that medical advancements have been made in this area. Some individuals may object to using any drugs during detox. But again, the tapering process after benzodiazepine abuse has been developed for the express purpose of making withdrawal safe.

Anyone who is considering weaning off Xanax is best advised to speak with a qualified addiction specialist. There is transparency in the rehab process that ensures that the recovering process understands the biological changes that are occurring while getting help with the psychological aspects of recovery.